Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 18, 2002, 4:32 PM CDT for Glasscock County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 4:32 PM CDT (21:32 UTC)
- Expired
- Apr 18, 2002, 5:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 4:40 PM CDT | Hail 1 | Garden City, TX | An isolated thunderstorm developed and moved northeast across the central Permian Basin during the late afternoon on the 18th. Quarter size hail was reported at the intersection of Highways 137 and 158 in western Glasscock County by the DPS. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1703 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 182132 SVRMAF TXC173-182230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 431 PM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GLASSCOCK COUNTY IN WEST TEXAS * UNTIL 530 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES NORTHWEST OF BIGBY CORNER...OR ABOUT 18 MILES SOUTHEAST OF MIDLAND...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... GARDEN CITY...LEES AND BIGBY CORNER LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS TO 65 MPH...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3208 10177 3167 10177 3177 10127 3208 10127
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:53 PM CDT, 39 minutes earlier.
Area forecast discussion, Apr 18, 3:53 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT THU APR 18 2002 THE DRYLINE HAS POSITIONED ITSELF ALONG A GAIL...MIDLAND...SANDERSON LINE THIS AFTERNOON. SUBTROPICAL MOISTURE CONTINUES TO STREAM OVER MUCH OF THE AREA...KEEPING SKIES PARTLY TO MOSTLY CLOUDY. CONVECTION WAS BEGINNING TO DEVELOP ACROSS CRANE AND MIDLAND COUNTIES AT 20Z. EXPECT ISOLATED/WIDELY SCATTERED SHOWERS/TSTMS TO CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND EVENING...WITH SOME POSSIBLY BECOMING SEVERE ACROSS THE EASTERN CWA. THE DRYLINE WILL MOVE BACK TO THE WEST AGAIN THIS EVENING...WITH WIDELY SCATTERED CONVECTION POSSIBLE THROUGH TONIGHT. THE NEXT FRONT WILL MOVE INTO THE PANHANDLE AND SOUTH PLAINS AREA LATE FRIDAY AND SHOULD STALL OUT JUST NORTH OF OUR CWA BY FRIDAY NIGHT. WILL CONTINUE LOW POPS ACROSS THE AREA THROUGH SATURDAY...AS WEAK SHORTWAVES IN THE FLOW ALOFT COMBINE WITH THE FRONTAL BOUNDARY IN THE AREA. FRONT MAY PUSH SOUTH OF THE AREA BY SUNDAY...WITH SLIGHTLY COOLER TEMPERATURES IN THE NORTH. AVN INDICATES HIGH PRESSURE SETTLING IN OVER THE CENTRAL PLAINS MONDAY... WITH SOUTHEAST FLOW RETURNING BY EARLY NEXT WEEK. WEAK IMPULSES ALOFT MAY KEEP ISOLATED CONVECTION IN THE AREA THROUGH TUESDAY. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 63/87/62/86 2232 LSA 62/85/58/82 1132 6R6 67/91/65/90 2232 MRF 54/83/52/81 --11 CNM 58/89/55/85 --22 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, Apr 18, 2:00 PM CDT, 2 hours 32 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU APR 18 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE FAR EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION... .SYNOPSIS... A DRYLINE WILL CONTINUE TO MEANDER ACROSS WEST TEXAS THROUGH FRIDAY AS A COLD FRONT SLIDES SOUTH THROUGH THE PANHANDLE INTO THE SOUTH PLAINS. THE COMBINATION OF THE DRYLINE...AFTERNOON HEATING AND WEAK DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL PROVIDE A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE PERMIAN BASIN AND TRANS PECOS REGION. .THUNDERSTORM THREATS... THE DRYLINE IS EXPECTED TO REMAIN ACROSS THE EASTERN PERMIAN BASIN INTO PECOS COUNTY THROUGH LATE AFTERNOON BEFORE RETREATING WEST AGAIN OVERNIGHT. THE AIRMASS EAST OF THE DRYLINE WILL BECOME VERY UNSTABLE AS TEMPERATURES WARM WELL INTO THE 80S. AN INHIBITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE EXTENSIVE HIGH CLOUDS... HOWEVER ENOUGH BREAKS ARE EXPECTED IN THE CLOUD COVER TO ALLOW SUFFICIENT HEATING TO OCCUR. THIS COMBINED WITH A WEAK DISTURBANCE ALOFT WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP IN THE VICINITY OF THE DRYLINE LATE THIS AFTERNOON. WIND PROFILES ALOFT WILL BE FAVORABLE FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING DOWNBURST WINDS. THE THUNDERSTORMS ARE EXPECTED TO WEAKEN WITH THE LOSS OF DAYTIME HEATING AS THEY MOVE NORTHEAST ACROSS THE EASTERN PERMIAN BASIN AND LOW ROLLING PLAINS. EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE EASTERN PERMIAN BASIN...LOW ROLLING PLAINS AND LOWER TRANS PECOS REGION. COBB
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 57 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.